Can epilim taken for fits cause memory problem,slowness in thinking and decreased concentration?
User rating for this question
Hi, when I was a kid I was proscribed epilim, for fits I was having, the treatment went on for a while, I started to feel like my memory was suffering, as if it was getting worse over time, also as if it was harder to think, like the sharpness was gone, as if you were driving a car at 100 kph and someone slammed on the breaks. So I stopped taking it one day, my fits never returned, but it seems to have taken years for my memory to improve and the sharpness of thought to return, I still feel slightly blunted if that makes sense. Is it possible the medication made me slower? Or the fits or both? Am I right to think it will keep improving with time? I just want to know so I feel slightly more normal.
Posted Mon, 30 Dec 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. Yes, you are correct in your analysis and thinking. Epilim (sodium valproate) is known to cause memory problem, slowness in thinking, decreased concentration, etc, especially if used in children and adolescents. Fits (seizures) can also cause similar adverse effects. So, in your case, there is the adverse effect of both of these factors. As you expect, this would gradually get better over time. There is no medication to enhance the recovery, however, doing brain exercises such as solving crossword puzzles, sudoku, learning a new skill such as playing a guitar, etc would help in faster recovery. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/
Follow-up: Can epilim taken for fits cause memory problem,slowness in thinking and decreased concentration? 2 days later
Thankyou soo much, It helps just knowing. I'll get cracking on some brain games then. Cheers.
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer: Thank you. Detailed Answer: Thank you and best wishes, Dr Sudhir Kumar MD DM (Neurology)